Florida, 2017

Flood and Damaging Winds in Florida, November 23, 2017

November 23, 2017 · NWS MLB · 3 events in 1 county or zone

A strong thunderstorm embedded within a rain area ahead of a cold front intensified as it traveled quickly northeast across Volusia County. Mobile homes were damaged well inland in Deland, then over 30 minutes later, the storm damaged mobile homes in Daytona Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A strong thunderstorm embedded within a rain area ahead of a cold front intensified as it traveled quickly northeast across Volusia County. Mobile homes were damaged well inland in Deland, then over 30 minutes later, the storm damaged mobile homes in Daytona Beach.

Rain totals reached five to seven inches in a short period of time from Ormond-by-the-Sea to Holly Hill. High levels of standing water and some impassible roadways occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Nov 23, 4:42 AM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Nov 23, 4:42 AM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
442 AM EST Thu Nov 23 2017

.DISCUSSION...

...High Rain Chances this Thanksgiving Day with Potential for
Isolated Strong Storms...

Today-Tonight...Weak front will linger near to north of Lake and
Volusia counties today as weak low over the eastern Gulf shifts E/NE
along this boundary ahead of a sharpening mid/upper level trough
over the Gulf. Deep moisture and disturbed flow aloft will lead to
high rain chances this Thanksgiving day, with PoPs ranging from 90
percent across Lake and Volusia counties to 70 percent across the
Treasure Coast. Numerous to widespread showers moving into areas
near to northwest of I-4 this morning, with this activity
spreading farther south and east through the afternoon. Models
keep greatest rainfall from this system across north Florida
through tonight, but still may see widespread amounts up to 1-2
inches across areas north of Orlando.

In terms of thunderstorm development, southern areas from
Okeechobee County to the Treasure Coast will have a better shot to
see some breaks in the clouds initially today, leading to greater
heating and instability. However, better dynamic support for lift
and low level convergence near the front will exist across
northern areas. Therefore the potential for a few thunderstorms
will exist across all of east central Florida today into tonight.
Isolated stronger storms will be possible, with the main threats
being dangerous lightning strikes, strong gusty winds and locally
heavy rainfall. However, cold temperatures aloft and marginal
shear profiles may support small hail and/or isolated brief
tornado threat.

Friday...A trough aloft extending well southward into the Gulf of
Mexico will slowly translate eastward while gradually filling. At
the surface, rather weak low pressure along a quasi-stationary
frontal boundary over the eastern Gulf will eventually push across
central FL by Fri night and pull the frontal boundary through the
area.

The 00Z GFS and ECMWF show some drier air moving into our northern
sections during the afternoon so rain chances should gradually
decrease during the day across the north. Also, best thunder
chances should shift offshore as the day progresses. Will maintain
higher rain chances across the south along with thunder as temps
aloft will be quite cold (-12C to -13C at 500 mb). But
considerable clouds will limit heating/instability and low level
winds/shear will not be particularly strong so threat for strong
storms looks low.

Saturday-Wednesday...A cooler and drier airmass will overspread the
area this weekend behind initial front early Sat and probably a
reinforcing surge late Sun. The models quickly veer the low level
flow to onshore on Mon. Max/min temps look to be only a few
degrees from average (which are mid-upper 70s and mid-upper 50s).
The breezy onshore flow may start to push a few Atlantic showers
ashore Mon. As is typical for these return flow cases, the early
week MOS POPs are quite low, but will maintain some slight shower
chances for now.

&&

.AVIATION...VFR conditions will generally continue through mid
morning with a few showers producing tempo IFR/MVFR conditions. More
predominant vis/cig reductions will occur into the late morning and
afternoon as numerous to widespread showers and isolated storms
develop and move eastward across the area. Rain chances will then
decrease into the overnight hours, but lingering IFR/MVFR cigs will
likely persist over much of the area.

&&

.MARINE...
Today-Tonight...Frontal boundary lifting northward across the area
will settle near to north of the Volusia County waters. E/SE flow
around 10-15 knots will become S/SW by late day. A surge in
northerly flow, around 15-20 knots is then indicated over the
Volusia waters into late tonight as weak low along the boundary
moves off the coast and boundary shifts southward. This will help
build seas to 6-7 feet over the northern waters, with a Small Craft
Advisory going into effect late tonight, north of the Volusia-
Brevard County line.

Fri...The first wave of low pressure is forecast to scoot NE of
the area and push the frontal boundary down into our northern
waters Fri. This should result in an increase in north winds 15-20
knots behind the boundary and seas 5-7 feet over the Volusia
waters. So Small Craft Advisory will be in effect there. The north
winds will push into the Brevard waters as well though winds and
seas do not look to reach Advisory criteria but a Caution headline
will be warranted. Across the southern waters, winds should be
less than 10 knots but they could be strong/gusty near numerous
showers and isolated storms.

Sat-Sun...The frontal boundary should push south of the waters by
early Sat. Post frontal winds on Sat out of the northwest look to
be around 15 knots then a reinforcing surge of northerly winds
late Sun is indicated with similar speeds. So while the weather
will improve over the weekend, winds look poor for small craft
operation, especially in the Gulf Stream, where seas to 6 feet are
expected.

Mon...High pressure building to the Carolina coast will generate a
breezy northeast-east wind flow and choppy conditions will occur
on all of the Atlantic waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  64  71  58 /  90  60  50  10
MCO  75  64  73  58 /  80  50  40  10
MLB  79  65  77  62 /  80  50  50  20
VRB  80  65  78  61 /  70  50  50  20
LEE  73  62  71  56 /  90  60  40  10
SFB  74  63  73  57 /  90  60  40  10
ORL  75  64  73  59 /  80  60  40  10
FPR  80  64  79  61 /  70  50  50  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 4 AM to 7 PM EST Friday for Flagler
     Beach to Volusia-Brevard County Line 0-20 nm-Flagler Beach
     to Volusia-Brevard County Line 20-60 nm.

&&

SHORT TERM...Weitlich
LONG TERM....Kelly
Hazardous weather outlook, Nov 23, 4:51 AM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
451 AM EST Thu Nov 23 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-240000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
451 AM EST Thu Nov 23 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Numerous to widespread showers will cross central Florida today
ahead of a weak low pressure system over the eastern Gulf.
Isolated thunderstorms will also develop across the area, mainly
during the afternoon hours. A few stronger storms will be
possible, with the main threats being dangerous lightning
strikes, small hail, strong wind gusts up to 40 to 50 mph, and
locally heavy rainfall of 1 to 2 inches. While threat remains low,
an isolated threat for damaging winds around 60 mph and a brief
tornado will also exist.

.RIP CURRENT IMPACT...
A moderate risk of rip currents will exist along the beaches of
east central Florida today. When arriving at the beach, check with
ocean rescue personnel on the latest surf conditions and always
swim near a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated thunderstorms will develop across the area, mainly during
the afternoon. Any storms will have the potential to produce wind
gusts in excess of 34 knots as they move northeast up to 30 to 35
mph across inland lakes and offshore.

.WATERSPOUT IMPACT...
Any stronger storms that push offshore or that develop over the
coastal waters will have the potential to produce brief isolated
waterspouts.

.WIND AND SEA IMPACT...
Northerly winds will increase to 15 to 20 knots after midnight,
building seas to 6 to 7 feet over the coastal waters of Volusia
County. A Small Craft Advisory goes into effect for these waters
late tonight for these hazardous boating conditions.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
An unsettled weather pattern will continue through late week with
scattered showers and isolated thunderstorms continuing into
Friday. A few stronger storms will be possible with locally heavy
rainfall, gusty winds and dangerous lighting strikes being the
main thunderstorm hazards.

Seas will continue to build up to 6 to 7 feet over the offshore
waters, and nearshore north of Sebastian Inlet into Friday,
producing poor to hazardous boating conditions.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Weitlich

In the hours before

Local storm report, Nov 23, 2:04 AM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
204 AM EST THU NOV 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     HEAVY RAIN       COCOA BEACH             28.33N 80.62W
11/23/2017  M3.56 INCH       BREVARD            FL   MESONET

            WEATHER UNDERGROUND SITE, KFLCOCOA61 AT LORI WILSON PARK,
            MEASURED 3.56 INCHES OF RAIN BETWEEN 1120PM-1240 AM.

&&

KELLY

The radar

The Jacksonville radar (KJAX), 123 km away, was scanning. The volume nearest the first event began at 11:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Flood, Volusia

When
November 23, 6:00 AM EST to 1:00 PM EST
Where
Volusia County, 10.63 mi NNW of Ormond By the Sea to 1.61 mi NE of Ormond Beach
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
29.493, -81.135

Mesonet rain gauges recorded rain totals of five to seven inches (highest value 7.17 inches, 5 miles north-northwest of Holly Hill) which occurred during the morning into mid day as heavy rain repeatedly fell across the area from Ormond-by-the-Sea to Ormond Beach and Holly Hill. High levels of standing water and some impassible roadway temporarily resulted from the heavy rain.

Thunderstorm Wind, Volusia

When
November 23, 9:49 AM EST
Where
Volusia County, 1.52 mi SSE of De Land Bob Lee Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
29.079, -81.313

Media reports indicated damage to mobile homes at the Raintree Village Mobile Home Park in Deland. Minor damage to a few adjacent homes was reported. Also, a resident reported damage to the roof of a nearby gas station at the intersection of US Highway 17 and US Highway 11.

Thunderstorm Wind, Volusia

When
November 23, 10:27 AM EST
Where
Volusia County, 1.41 mi SSE of Holly Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
29.233, -81.058

Two homes sustained roof damage at the Colonial Colony North Mobile Home Park in Daytona Beach. Approximately four other nearby homes experienced minor damage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723369, 723363, 723364.